Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Tucson, AZ

June 29, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 29, 2022, 5:01 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2022, 5:01 PM MST (00:01 UTC)
Expired
Jun 29, 2022, 7:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WGUS55 KTWC 300001
FFWTWC
AZC003-300245-
/O.NEW.KTWC.FF.W.0011.220630T0001Z-220630T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
501 PM MST Wed Jun 29 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Cochise County in southeastern Arizona...

* Until 745 PM MST.

* At 501 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas and streets.

* Some locations that will experience flash flooding include...
  Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3238 11039 3232 11017 3219 11015 3220 11038
      3233 11045

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
1 follow-up statement
857 
WGUS75 KTWC 300236
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
736 PM MST Wed Jun 29 2022

AZC003-300246-
/O.EXP.KTWC.FF.W.0011.000000T0000Z-220630T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
736 PM MST Wed Jun 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR 
NORTHWESTERN COCHISE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3238 11039 3232 11017 3219 11015 3220 11038
      3233 11045

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:06 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 2:06 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
206 PM MST Wed Jun 29 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.DISCUSSION...Atmospheric conditions were ripe for thunderstorms
across Southeast Arizona. The early morning Water Vapor imagery
showed a band of moisture from Sierra Vista to Ajo and there was
some upper level disturbance. The morning surface observations
had moderate moisture with the dew points in the upper 50s to 60F
and, the key ingredient, mostly clear skies for the region. The
mostly clear skies allowed for strong surface heating to occur
and allowed the thunderstorms to start by lunchtime. On top of
that, HREF CAMS showed that there were high values of MUCAPE
between Tucson and the Santa Rita Mountains, and it panned out to
the Tee so far. Storms rolled off from the Santa Ritas west and
moved into some of the valleys with heavy rainfall and strong echo
tops from radar. The challenge for the rest of the day is how
long will the storms last. The storms have started to loose
momentum and the cirrus shield has started to cover Tucson Metro
northwest which has dampen the chances for more storm development.
Thus, storms will slowly continue to die off and there is a
slight chance for a storm may develop later in the evening from
the outflow boundaries.

Tomorrow, another round of isolated thunderstorms mainly in Santa
Cruz and western Cochise Counties for the afternoon. Storms may
develop in the late morning and last through the early afternoon.
Main threat is the heavy rainfall from these storms. The steering
flow is still weak due to the High Pressure Center influence.

Looking ahead for the weekend. The High Pressure will move to our
east and the longwave trough will move into the Pacific Northwest.
This will push the moisture eastward and reducing the chances for
thunderstorms for the Southeast Arizona.

&&

.AVIATION...Valid through 31/00Z.
SCT-BKN clouds at 9k-12k ft AGL through 30/06Z and after 30/18Z,
otherwise FEW-SCT at 10K-15k FT AGL during the night. Isolated -TSRA
can continue through 30/02Z. -TSRA will return after 30/20Z
through the end of the forecast period, mainly KTUS south and
west. Erratic SFC wind gusts and outflows in excess of 40 kts
possible with TSRA during the afternoon and evening hours.
Otherwise, diurnal SFC wind less than 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Strongman
Aviation...Strongman
Fire Weather....Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 29, 12:13 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1213 PM MST Wed Jun 29 2022

AZZ502-504-292000-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
1213 PM MST Wed Jun 29 2022

...A strong thunderstorm will impact portions of north central Pima
County through 100 PM MST...

At 1212 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles north of San Isidro, or 28 miles northeast of Sells, moving
west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Queens Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 11145 3215 11158 3223 11181 3233 11180
      3245 11165
TIME...MOT...LOC 1912Z 102DEG 11KT 3226 11160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 29, 12:29 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1229 PM MST Wed Jun 29 2022

AZZ502-503-515-292015-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
1229 PM MST Wed Jun 29 2022

...A strong thunderstorm will impact portions of south central Pima
County through 115 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of San Miguel, or 32 miles southeast of Sells. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newfield and Sasabe.

This includes Route 286 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 11155 3155 11174 3171 11173 3159 11144
      3147 11152
TIME...MOT...LOC 1929Z 111DEG 3KT 3152 11159

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 29, 2:47 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
247 PM MST Wed Jun 29 2022

AZZ501-502-292230-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
247 PM MST Wed Jun 29 2022

...A cluster of strong thunderstorms will impact portions of
northwestern Pima County through 330 PM MST...

At 246 PM MST, Doppler radar was tracking a cluster of strong
thunderstorm near Hickiwan, or 22 miles east of Ajo, moving
northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ajo, Gu Vo, Hickiwan, Organ Pipe Cactus National Monument, San Simon,
Why, Charco 27, Gunsight, Kuakatch and San Simon West.

This includes the following highways...
 Route 85 between mile markers 33 and 59.
 Route 86 between mile markers 53 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 11274 3250 11238 3210 11230 3200 11265
      3250 11296
TIME...MOT...LOC 2146Z 151DEG 20KT 3228 11250

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KJS
Special weather statement, Jun 29, 3:17 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
317 PM MST Wed Jun 29 2022

AZZ504-507-513-514-292245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
317 PM MST Wed Jun 29 2022

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 345
PM MST...

At 316 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Kartchner Caverns State Park, or 12 miles southwest of
Benson, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly remote areas of east central Pima,
west central Cochise and northeastern Santa Cruz Counties.

This includes the following highways...
 Interstate 10 between mile markers 286 and 296.
 Route 82 near mile marker 43.
 Route 83 between mile markers 43 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3187 11035 3172 11048 3184 11079 3208 11055
TIME...MOT...LOC 2216Z 128DEG 10KT 3184 11049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAH
Local storm report, Jun 29, 3:29 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST WED JUN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     1 SSE SANTA ROSA        32.32N 112.04W
06/29/2022                   PIMA               AZ   LAW ENFORCEMENT

            MULTIPLE POWERLINES DOWN IN SANTA ROSA, AZ.

&&

KJS
Local storm report, Jun 29, 3:32 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST WED JUN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     1 SSE SANTA ROSA        32.32N 112.04W
06/29/2022                   PIMA               AZ   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SSE SANTA ROSA. MULTIPLE POWERLINES DOWN IN
            SANTA ROSA, AZ.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:19 PM MSTSpecial Weather StatementTWC26 min
Jun 29, 7:07 PM MSTSpecial Weather StatementTWCGraham23 min
Jun 30, 1:52 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jun 30, 1:57 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Jun 30, 2:04 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz4 hr
Jun 30, 4:05 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jun 30, 4:32 PM MSTSpecial Weather StatementTWC28 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.